What Is the Benadryl Challenge? Latest TikTok Trend the Alleged Cause of One Teen's Death Already

A new TikTok challenge was blamed for the death of a 15-year-old girl in Oklahoma.

Dubbed the Benadryl Challenge, the latest craze to sweep the app encourages participants to take excessive amounts of the allergy medication in effort to trip out from the drug and experience a high that could bring about hallucinations.

Although it is unclear exactly how many Benadryl pills the teenager took to cause her overdose, the challenge generally calls for users to take a least a dozen pills. Scott Schaeffer, director of the Oklahoma Center for Poison and Drug Information, told Oklahoma Fox News affiliate KDVR that "the dose [that] can cause a hallucination is very close to the dose that can cause something potentially life-threatening."

"Large doses of Benadryl can cause seizures and, particularly, problems with the heart," he added. "The heart tends to go out of rhythm and not pump blood effectively."

Newsweek subscription offers >

What is the Benadryl Challenge? Latest TikTok
Smith Collection/Gado/Getty Images

In May, three teenagers living in Fort Worth, Texas were rushed to the hospital after taking large amounts of Benadryl for the challenge. One of the teens, a 14-year-old girl, arrived at the hospital with a heart rate of 199—significantly higher than the typical 60 to 100 beats per minute considered normal for her age group. The girl was also experiencing hallucinations and was speaking in fractured sentences.

All three of the teens recovered, but each of them told medical professionals that they had taken the medicine as part of the social media challenge.

"None of these patients were trying to harm themselves. They all said they saw videos on TikTok and were curious to try it," Amber Jewison, a nurse practitioner at Cook Children's Medical Center, said in a report published by the hospital's blog.

A brand-name version of the generic drug diphenhydramine, Benadryl is a type of sedating antihistamine that is used to relieve allergy symptoms like itchy eyes/nose/throat, rash, watery eyes, coughing, sneezing and runny nose by blocking histamine, a natural substance the body produces in response to an allergic reaction. The oral medicine can also be used to treat hay fever and the common cold. Drowsiness is a common side effect, but too much of the drug can result in a faster-than-normal heartbeat, dry mouth, and dry eyes and, in the most extreme cases, can lead to seizures, coma or death.

Some Tik Tokers are warning others against participating in the challenge noting the dangerous side effects it can cause. "DPH trips are ALWAYS bad trips, please do not try this and if u have, please don't glorify it," one TikTok user said.

What Is the Benadryl Challenge? Latest TikTok Trend the Alleged Cause of One Teen's Death Already | Culture